November 27, 2002
As HIV infection progresses, patients lose weight due to opportunistic infections, diminished dietary intake, and nutrient malabsorption. The article "Effect of Multivitamin and Vitamin A Supplements on Weight Gain During Pregnancy Among HIV-1-Infected Women" in the American Journal of Clinical Nutrition (2002;76: 1082-1090) describes a study on a large group of pregnant, HIV-positive women from Dar Es Salaam, Tanzania, and the effects of several different regimes of multivitamin supplements on their pregnancy outcomes. The researchers found that, during the third trimester, women who took multivitamins gained significantly more weight than those who did not.
Researchers randomly assigned 957 pregnant HIV-positive women between 12 and 27 weeks of gestation to one of four regimens: a multivitamin supplement without vitamin A; vitamin A alone; a multivitamin supplement with vitamin A; or a placebo. The women, who were enrolled at four clinics in Tanzania, averaged 25 years of age with an average weight of 57 kg at their first clinic visit.
During the third trimester, researchers associated a small increase in weight gain (averaging 304 g) with those who took a multivitamin compared to those who took the placebo. Women who took multivitamins had a 30 percent less risk of weight loss or low weight gain after 26 weeks of gestation. The authors found no positive overall association between vitamin A and weight gain, but women who took both vitamin A and a multivitamin gained more weight in the second trimester than any other group and had a 29 percent lower risk of low weight gain at term.
Women's Health Weekly
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.